Alert archive / New York / Wind Advisories in 2018
Wind Advisory 13, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Nov 23, 2018, 2:13 PM EST for Chautauqua County, New York. It took effect at Nov 24, 2018, 3:00 AM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2018, 2:13 PM EST (19:13 UTC)
- In effect from
- Nov 24, 2018, 3:00 AM EST
- Expired
- Nov 24, 2018, 12:00 PM EST
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3028 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797 WWUS71 KBUF 231913 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 213 PM EST Fri Nov 23 2018 NYZ019-240315- /O.NEW.KBUF.WI.Y.0013.181124T0800Z-181124T1700Z/ Chautauqua- Including the city of Jamestown 213 PM EST Fri Nov 23 2018 ...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON EST SATURDAY... The National Weather Service in Buffalo has issued a Wind Advisory, which is in effect from 3 AM to noon EST Saturday. * LOCATIONS...Chautauqua county, mainly along and northwest of the Chautauqua Ridge. * TIMING...From late tonight through noon Saturday. * WINDS...South 20 to 30 mph with gusts up to 50 mph. * IMPACTS...Winds of this magnitude could lead to some downed tree limbs and isolated power outages, and will make the driving of high profile vehicles more difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong wind gusts of up to 57 mph will make driving difficult and could result in minor property damage. Home owners should secure personal property. && $$ Apffel
4 follow-up statements
257 WWUS71 KBUF 240241 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 941 PM EST Fri Nov 23 2018 NYZ019-241045- /O.CON.KBUF.WI.Y.0013.181124T0800Z-181124T1700Z/ Chautauqua- Including the city of Jamestown 941 PM EST Fri Nov 23 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON EST SATURDAY... * LOCATIONS...Chautauqua county, mainly along and northwest of the Chautauqua Ridge. * TIMING...From late tonight through noon Saturday. * WINDS...South 20 to 30 mph with gusts up to 50 mph. * IMPACTS...Winds of this magnitude could lead to some downed tree limbs and isolated power outages, and will make the driving of high profile vehicles more difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong wind gusts of up to 57 mph will make driving difficult and could result in minor property damage. Home owners should secure personal property. && $$
472 WWUS71 KBUF 240847 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 347 AM EST Sat Nov 24 2018 NYZ019-241700- /O.CON.KBUF.WI.Y.0013.000000T0000Z-181124T1700Z/ Chautauqua- Including the city of Jamestown 347 AM EST Sat Nov 24 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * LOCATIONS...Chautauqua county, mainly along and northwest of the Chautauqua Ridge. * TIMING...Through noon today. * WINDS...Southeast 15 to 30 mph with gusts up to 50 mph. * IMPACTS...Winds of this magnitude could lead to some downed tree limbs and isolated power outages, and will make the driving of high profile vehicles more difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong wind gusts of up to 57 mph will make driving difficult and could result in minor property damage. Home owners should secure personal property. && $$ TMA
828 WWUS71 KBUF 241357 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 857 AM EST Sat Nov 24 2018 NYZ019-241700- /O.CON.KBUF.WI.Y.0013.000000T0000Z-181124T1700Z/ Chautauqua- Including the city of Jamestown 857 AM EST Sat Nov 24 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * LOCATIONS...Chautauqua county, mainly along the Lake Erie shore. * TIMING...Through noon today. * WINDS...South 15 to 25 mph with a few gusts up to 50 mph. * IMPACTS...Winds of this magnitude could lead to some downed tree limbs and isolated power outages, and will make the driving of high profile vehicles more difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong wind gusts of up to 57 mph will make driving difficult and could result in minor property damage. Home owners should secure personal property. && $$ Hitchcock
482 WWUS71 KBUF 241705 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1205 PM EST Sat Nov 24 2018 NYZ019-241815- /O.EXP.KBUF.WI.Y.0013.000000T0000Z-181124T1700Z/ Chautauqua- Including the city of Jamestown 1205 PM EST Sat Nov 24 2018 ...WIND ADVISORY HAS EXPIRED... Gusty winds along the Lake Erie shore will diminish this afternoon. $$ Hitchcock
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Nov 23, 12:54 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Nov 23, 12:54 PM EST, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1254 PM EST Fri Nov 23 2018 .SYNOPSIS... High pressure will drift off the New England coast today and keep our region dry. Warmer temperatures will arrive this weekend as southerly winds develop. A trough will bring precipitation back into the region Saturday and Saturday night. If the precipitation moves in quickly enough, a brief period of freezing rain is possible at the start, otherwise rain is expected with this system. Mainly dry weather returns Sunday. Warm temperatures last through Monday before turning colder again by the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... A return south to southeast flow around departing Arctic high pressure to the southeast will bring a significant improvement in temperatures today. The combination partial sunshine along with warm air advection will lead to temperatures into the lower to mid 30s across western New York, but remaining in the 20s across interior sections of the western Southern Tier and central New York. A well defined area of clouds along a weak warm frontal boundary will move across the region today. At noon this was between Buffalo and Watertown, with bright sunny skies outside of this cloud shield. Expect Rochester to clear out around mid- afternoon, and Watertown around sunset. The mild southerly flow will persist into tonight as the next shortwave and associated low pressure/surface trough pivots through the Great Lakes. Overnight low temperatures in the mid 20s to lower 30s across most of the area with upper teens to lower 20s across interiors sections will be reached earlier in the night, then slowly rise toward Saturday morning. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... This will generally be an unsettled period...as a pair of systems will push through the Lower Great Lakes. The good news is that the majority of the upcoming precipitation will be in the form of rain. This will not be the case for later Monday night through much of the upcoming week though...when a renewed cold airmass will come with the promise for accumulating snows. More on that in the very wintry Long Term discussion below. When we open this period on Saturday...negatively tilted mid level support will push a Pacific based frontal boundary across the forecast area. While there will be a fairly decent slug of moisture associated with the system...the forcing will mainly come from a 50- 60kt low level jet that will impinge upon the aforementioned sfc boundary. This will virtually guarantee that everyone in the forecast area will experience a little rain...but the day will not be a wash out. In fact...the deep southerly flow that will be in place will limit the amount of rain experienced along the lake plains from Buffalo to Syracuse with amounts generally under a quarter inch. The same flow will result in some upslope enhancement though for parts of the Southern Tier and for the Eastern Lake Ontario region where a third of an inch of rain will be possible. The rain could begin as a little wet snow or freezing rain across the Southern Tier before 10 AM...especially considering the recent cold which will certainly have elevated surfaces primed. Otherwise it will become a milder day with temperatures in most areas climbing into the 40s...right where we should be for late November. The frontal boundary and associated band of moisture will exit to the east of the forecast area Saturday night...while low level ridging will start to build across the western counties in its wake. This will allow the light rain to taper off and end as some nuisance shower activity. For those traveling...temperatures will remain elevated enough (both in cloud and at the surface) to preclude any problems from any wintry precipitation. On Sunday...a supportive mid level ridge will make its way across the Lower Great Lakes. While we can anticipate fair dry weather... this will be a 'dirty' ridge with enough lift from the on going warm advection to keep at least alto-cu cigs in place. This will especially be the case for areas from the Lake Ontario lake plain north and east into Canada. The good news from this scenario is that relatively mild weather will be experienced with temperatures climbing into the mid and upper 40s. It will become quite interesting Sunday night...as a well organized...995mb low will track from Illinois to western Lake Erie. A divergent upper level flow and associated jet dynamics to the north of this storm system will produce a shield of moderately heavy rain that should stay just to our west. However...the leading edge of this pcpn shield should make it to at least the far western counties during the overnight hours. Guidance is having a little trouble with it...as one line of thinking as that the storm system will stay intact and continue to deepen as it passes to our west to southern Ontario. The other scenario is that the storm system will follow the progression of a Miller B cyclogenetic event...with the primary storm weakening and slowing as it approaches Lake Erie while a secondary starts to take shape along the Mid Atlantic coast. Given pattern recognition and climatology...the latter series of events seems more plausible. While it will still get rather windy across the region as a coastal storm develops and subsequently deepens on its way up the New England coast...the risk for problematic winds should be minimized. If the transition to a coastal low is delayed by 24 hours though (ie. operational GFS solution)...then strong winds will have to be considered. Will lean away from this for now. On Monday...energy from the primary storm system will continue to feed into the developing coastal storm while an open trough will slowly push northeast across our forecast area. This will support fairly widespread pcpn over our region...most likely in the form of rain. Will maintain cat pops inherited from continuity. Notably colder air will charge back across our region in the wake of the transitioning storm system Monday night. This will allow leftover synoptic based rain showers to change to snow showers... with -10c air supporting lake effect snow southeast of Lake Erie. && .LONG TERM /TUESDAY THROUGH THURSDAY/... There is high confidence that temperatures will average below normal...possibly by as much as 10 degrees...during this period. This forecast is supported by strong consensus among the medium range ensembles that a large closed low centered over the Upper Great Lakes at the start of the period will take several days to 'open up' and rotate out across the Canadian maritimes to the open waters of the North Atlantic. H85 temperatures over the Lower Great lakes during this period will average between -8 and -10c...which will certainly be low enough to support lake snows downwind of both Lakes Erie and Ontario. While there is some spread in the variance of the steering winds between the ECMWF and GEFS ensembles...there is the risk for a prolonged westerly fetch lake snow event. This would target the Tug Hill and portions of the Southern Tier with several feet of snow...so stay tuned for refinements in the forecast and possible watches. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR conditions expected through tonight. A deck of clouds in the 4-6 kft agl range will pass across New York state through early to mid afternoon. These clouds will scattered out from the southwest by early tonight. Winds will increase aloft with a period of LLWS late tonight and into Saturday morning. There also will be an area of rain which will move into the area from west to est during the day. This may start off briefly as freezing rain at KJHW. Flight conditions will mainly be VFR or MVFR at KBUF/IAG/ROC/ART due to downsloping which will help dry out the boundary layer. Expect KJHW to lower to IFR shortly after the arrival of precipitation. Outlook... Saturday night...MVFR/IFR in rain showers. Sunday...MVFR/IFR in lingering low stratus. Monday...MVFR with rain showers likely. Tuesday...MVFR/IFR with rain showers mixing with and changing to snow. Wednesday...Variable VFR to IFR with lake effect snow, probably located to the east of the lakes. && .MARINE... High pressure will move to New England this afternoon, with southerly winds increasing. Greater wave action will be confined mainly to Canadian waters given the SSE wind direction. Southerly winds will increase to 15 to 25 knots late this afternoon and remain in this range through early Saturday afternoon. As a result, Small Craft headlines were issued for the winds more so than the waves. Winds will fall back Saturday night and Sunday, before a deepening surface low tracks across the lower Great Lakes on Monday. Some model differences exist regarding exact timing and track of the low, but high end small craft conditions look likely with low end gales possible. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Small Craft Advisory until 1 PM EST Saturday for LOZ045. && SYNOPSIS...TMA NEAR TERM...Apffel/TMA SHORT TERM...RSH LONG TERM...RSH AVIATION...Apffel/TMA MARINE...Apffel/Hitchcock/HSK/TMA
Hazardous weather outlook, Nov 23, 4:56 AM EST, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 456 AM EST Fri Nov 23 2018 NYZ001>008-010>014-085-241000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie- 456 AM EST Fri Nov 23 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019>021-241000- Chautauqua-Cattaraugus-Allegany- 456 AM EST Fri Nov 23 2018 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Precipitation spreading across the Southern Tier Saturday morning may start as a bit of freezing rain or wet snow before changing to just rain. This could result in slick roadways and sidewalks for the morning hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-241000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 456 AM EST Fri Nov 23 2018 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. As a deepening area of low pressure passes near the Eastern Great lakes Monday and early Tuesday, winds may become gale force. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ030-SLZ022-024-241000- Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 456 AM EST Fri Nov 23 2018 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 9:33 AM EST | Small Craft Advisory | BUF | 33 hr | |
| Nov 23, 2:13 PM EST | Winter Weather Advisory | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Wyoming | 24 hr |
Nearby
Wind Advisories in New York, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.